California, 2014

High Wind in California, January 13 to 15, 2014

January 13 to 15, 2014 · NWS LOX · 3 events in 3 counties and zones

Strong surface high pressure over the Great Basin generated gusty Santa Ana winds across sections of Ventura and Los Angeles counties. The strongest winds were reported in the mountains with gusts in excess of 65 MPH.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong surface high pressure over the Great Basin generated gusty Santa Ana winds across sections of Ventura and Los Angeles counties. The strongest winds were reported in the mountains with gusts in excess of 65 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 13, 3:40 AM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Jan 13, 3:40 AM PST, 3 hours 16 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
340 AM PST MON JAN 13 2014

.AVIATION DISCUSSION UPDATED...

.SYNOPSIS...

GUSTY OFFSHORE WINDS WILL AFFECT MUCH OF LOS ANGELES AND VENTURA
COUNTIES THROUGH MIDWEEK...WITH SOME DAMAGING WIND GUSTS AT TIMES IN
THE MOUNTAINS. THERE WILL BE A WARMING TREND THROUGH
WEDNESDAY...WITH TEMPERATURES RISING TO WELL ABOVE NORMAL LEVELS IN
COASTAL AND VALLEY AREAS. OFFSHORE FLOW WILL DIMINISH THURSDAY BUT
IT WILL REMAIN DRY...WITH ABOVE NORMAL DAYTIME TEMPERATURES. SOME
COOLING IS EXPECTED IN MOST AREAS FRIDAY AND ESPECIALLY ON SATURDAY.

&&

.SHORT TERM (TODAY-WED)...
THREE VERY SIMILAR WINDY DAYS ON TAP FOR THE SOUTHLAND. EACH MORNING
THE KDAG GRADIENT WILL BE ABOUT 7MB OFFSHORE AND EACH AFTERNOON IT
WILL REDUCE TO 3.5MB OFFSHORE. THE KBFL GRAD WILL RANGE BETWEEN 5
AND 3 MB OFFSHORE. WHAT WILL MAKE THIS A WINDIER EVENT THAN THE
PREVIOUS FEW IS THAT AN UPPER HIGH WILL SIT OVER THE EUREKA AREA AND
WILL PRODUCE NE WINDS ALOFT OVER SOUTHERN CALIFORNIA WHICH WILL ADD
TO OVERALL WIND SPEEDS. THERE WILL BE WARNING/ADVISORY LEVELS WINDS
THROUGH WEDNESDAY MORNING WITH THE TYPICAL DIURNAL LULLS LATER IN
THE AFTERNOON AND EVENING EACH DAY. 40 TO 50 MPH GUSTS WILL OCCUR IN
THE WIND PRONE AREAS OF THE LA/VTA COASTS AND VLYS WHILE THE MTNS
WILL SEE GUSTS FROM 60 TO 70 MPH.

LOTS OF ADIABATIC COMPRESSION WILL KEEP THE COASTS AND VLYS WARM.
THERE WILL ALSO BE A SLOW WARMING TREND AS WELL AS THE UPPER HIGH
STRENGTHENS AND THE AIRMASS WARMS. WEDNESDAY WILL BE THE WARMEST
DAY. OVERNIGHT IT WILL BE THE USUALLY SPLIT IN MIN TEMPS WITH THE
CLEAR SKIES AND DRY AIR ALLOWING FOR GREATER THAN NORMAL COOLING IN
THE WIND SHELTERED AREAS BUT THE WINDY AREAS WILL SEE HIGHER THAN
NORMAL MIN TEMPS.

THE HIGH PRESSURE WILL KEEP THE SKIES CLEAR.

.LONG TERM (THU-SUN)...
THE RIDGE REMAINS INTACT THURSDAY AND ONLY A SLIGHT REDUCTION IN
OFFSHORE FLOW AS THE SFC HIGH MOVES A LITTLE TO THE EAST. CAN EASILY
SEE SOME LOW END WIND ADVISORIES FOR THE MORNING HOURS IN THE
WINDIEST PLACES. MAX TEMPS WILL HARDLY COOL AT ALL AND IF THEY DO IT
WILL PROBABLY ONLY BE AT THE BEACHES.

ONSHORE TRENDS CONTINUE FRIDAY AND THE RIDGE BEGINS TO BREAK DOWN SO
LOOK FOR A FEW DEGREES OF COOLING EVERYWHERE AND MORE THAN A FEW
DEGREES AT THE BEACHES.

THE GFS AND THE EC NOW AGREE ON THE WEEKEND FCST. BOTH NOW AGREE
THAT THE RIDGE WILL BE DISRUPTED A LITTLE BY A TROF PASSING THROUGH
OREGON ON SATURDAY BUT IT LOOKS LIKE THE RIDGE WILL QUICKLY REFORM
SUNDAY. SO NO REAL CHANGE IN THE WEATHER A LITTLE COOLER ON SATURDAY
AND THEN WARMER AND BREEZIER ON SUNDAY.

NO COMPUTER MDL SHOWS EVEN A DROP OF RAIN OUT THROUGH 10 DAYS.

&&

.AVIATION...13/12Z
MODERATE TO HIGH CONFIDENCE IN THE 12Z TAFS.  REDUCED CONFIDENCE DUE
TO CHANCES OF HIGH WIND REACHING THE SURFACE AND OF LOW CLOUDS ALONG
COASTAL SITES. GUSTY NORTH TO NORTHEAST WINDS ACROSS MUCH OF THE
AREA WILL RESULT IN LLWS/TURBULENCE OVER THE MOUNTAINS... VALLEYS...
AND COASTAL LOCATIONS FOR MOST OF THE PERIOD.  A 70 PERCENT CHANCE
OF THE WIND REACHING THE SURFACE AT KOXR AND KVNY DURING THE
OVERNIGHT PERIOD... AND A 20 PERCENT CHANCE OF IT REACHING THE
GROUND AT KBUR OVERNIGHT.  A TEN PERCENT CHANCE OF IFR-MVFR
CIGS/VSBYS AT COASTAL SITES AND KPRB THROUGH 17Z.  OTHERWISE VFR
CONDITIONS.

KLAX...MODERATE TO HIGH CONFIDENCE IN THE 12Z TAF.  REDUCED
CONFIDENCE DUE TO A TEN PERCENT CHANCE OF IFR-MVFR CIGS/VSBYS
THROUGH 17Z.  A 15 PERCENT CHANCE THAT EAST WINDS WILL BE 10 KT
OR GREATER THROUGH 18Z.  OTHERWISE VFR CONDITIONS.

KBUR...MODERATE TO HIGH CONFIDENCE IN THE 12Z TAF.  REDUCED
CONFIDENCE DUE TO THE CHANCE OF HIGH WIND REACHING THE SURFACE.
GUSTY NORTH TO NORTHEAST WINDS ACROSS MUCH OF THE AREA WILL RESULT
IN LLWS/TURBULENCE OVER THE SITE FOR MUCH OF THE PERIOD WITH A 20
PERCENT CHANCE OF IT REACHING THE GROUND DURING THE OVERNIGHT
PERIOD.  OTHERWISE VFR CONDITIONS.

&&

.FIRE WEATHER...

12/2330Z

EVERYTHING STILL ON TRACK FOR AN EXTENDED PERIOD OF CRITICAL FIRE
WEATHER CONDITIONS ACROSS VENTURA AND LOS ANGELES COUNTIES LATE
TONIGHT THROUGH WEDNESDAY EVENING. NORTHEAST WIND GUSTS IN EXCESS OF
60 MPH ARE LIKELY ACROSS THE MOUNTAINS...WITH GUSTS BETWEEN 40 AND
50 MPH ACROSS THE COASTS AND VALLEYS. AS THE WINDS DEVELOP RELATIVE
HUMIDITY WILL DROP INTO THE TEENS MONDAY MORNING...WITH WIDESPREAD
SINGLE DIGITS AND LOW TEENS VALUES CONTINUING FROM MONDAY THROUGH
WEDNESDAY. THIS COMBINATION OF GUSTY WINDS AND VERY LOW RELATIVE
HUMIDITY WILL RESULT IN AN EXTENDED PERIOD OF CRITICAL FIRE WEATHER
CONDITIONS FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON...AND RED
FLAG WARNINGS REMAIN IN EFFECT FOR ALL OF VENTURA COUNTY AND MOST OF
LOS ANGELES COUNTY.

FOR SANTA BARBARA AND SAN LUIS OBISPO COUNTIES...THE OFFSHORE WINDS
WILL BE WEAKER AND MORE LOCALIZED. HOWEVER...VERY DRY CONDITIONS
WILL DEVELOP ON MONDAY AND CONTINUE THROUGH WEDNESDAY. SO...ELEVATED
FIRE WEATHER CONDITIONS ARE LIKELY FOR THESE AREAS THROUGH
WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...RORKE
AVIATION...KJ
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 13, 6:00 AM PST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 13 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-141400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

WFO LOX PLANS TO DISCONTINUE THIS PRODUCT IN 2014.
PLEASE DIRECT ANY COMMENTS TO ERIC BOLDT AT 805-988-6623.

.DAY ONE... TODAY AND TONIGHT

GUSTY NORTH TO NORTHEAST WINDS WILL AFFECT THE MOUNTAINS...VALLEYS
AND COASTS OF MOST OF LOS ANGELES AND VENTURA COUNTIES TODAY AND
TONIGHT...WITH DAMAGING GUSTS EXPECTED IN THE MOUNTAINS.

A RED FLAG WARNING IS IN EFFECT FOR GUSTY WINDS AND VERY LOW
HUMIDITIES FOR MOST OF LOS ANGELES AND VENTURA COUNTIES.

SMALL CRAFT ADVISORY WINDS ARE EXPECTED ACROSS THE OUTER WATERS THIS
MORNING THROUGH THIS EVENING.

HIGH SURF WILL AFFECT CENTRAL COAST BEACHES TODAY AND TONIGHT.

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON AREAS BEACHES TODAY AND
TONIGHT.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

GUSTY NORTH TO NORTHEAST WINDS WILL AFFECT THE MOUNTAINS AND VALLEYS
OF LOS ANGELES AND VENTURA COUNTIES...COASTAL SECTIONS OF VENTURA
COUNTY...AND COASTAL SECTIONS OF LOS ANGELES COUNTY BELOW PASSES AND
CANYONS FROM MALIBU TO HOLLYWOOD MONDAY THROUGH WEDNESDAY AFTERNOON.
DAMAGING WIND GUSTS ARE EXPECTED IN THE MOUNTAINS.

GUSTY WINDS WILL LIKELY CONTINUE TO AFFECT MUCH OF LOS ANGELES AND
VENTURA COUNTIES TUESDAY NIGHT AND WEDNESDAY.

RED FLAG WARNINGS ARE IN EFFECT FOR GUSTY WINDS AND VERY LOW
HUMIDITIES FOR MOST OF LOS ANGELES AND VENTURA COUNTIES TUESDAY
THROUGH WEDNESDAY AFTERNOON.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Event by event

3 high wind. Local standard time, as filed.

High Wind, Santa Monica Mountains Recreation Area

When
January 13, 6:56 AM PST to January 15, 4:56 PM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

Strong northeast winds developed across the Santa Monica Mountains. An automated sensor at Laguna Peak reported wind gusts as high as 75 MPH. The RAWS sensor at Malibu Hills reported wind gusts between 58 and 65 MPH.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
January 13, 4:55 PM PST to January 15, 6:55 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS

Strong northeasterly winds developed across the mountains of Los Angeles county. The RAWS sensor at Camp Nine reported gusts between 60 and 66 MPH while the RAWS sensor at Chilao reported gusts between 59 and 69 MPH.

High Wind, Ventura County Mountains

When
January 13, 4:55 PM PST to January 15, 6:55 PM PST
Where
Ventura County Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS

Strong northeasterly winds developed across the mountains of Ventura county. Wind gusts in excess of 60 MPH were reported in some areas.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498027, 498025, 498026.